Florida, 2011

Wildfire in Florida, May 22, 2011

May 22, 2011 · NWS JAX · 1 event in 1 county or zone

A wildfire fire broke out in the Oceanway area and burned about 100 acres before it was contained later that evening.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A wildfire fire broke out in the Oceanway area and burned about 100 acres before it was contained later that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 22, 1:40 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, May 22, 1:40 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT SUN MAY 22 2011

...NEAR RECORD HEAT TO CONTINUE EARLY THIS WEEK...

.SYNOPSIS...
LARGE SCALE HIGH PRESSURE RIDGE THROUGH THE ATMOSPHERE IS
SUPPRESSING ANY CONVECTION AND EVEN LOW LEVEL CU DEVELOPMENT. FULL
SUN HAS PUSHED TEMPS WELL INTO THE LOWER/MID 90S EARLY THIS
AFTERNOON AND WILL TOP OUT IN THE MID/UPPER 90S AT INLAND LOCATIONS
WITH SBRZ ALREADY DEVELOPED AT THE COAST WITH TEMPS BACK DOWN IN THE
80S THERE. STILL NOT EXPECTING ANY LATE DAY CONVECTION ALTHOUGH A
BRIEF POP-UP SHOWER INVOF LAKE GEORGE/OCALA NF STILL POSSIBLE.
RECORD HIGH OF 98 DEGREES IN ALMA IS IN JEOPARDY...BUT JAX/GNV WILL
PROBABLY COME UP A DEGREE OR TWO SHORT.

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...

TONIGHT...SAME STORY WITH HIGH PRESSURE RIDGE IN CONTROL AND EXPECT
MIN TEMPS IN THE 60S OVER INLAND AREAS UNDER MOSTLY CLEAR SKIES.
SOME PATCHY FOG POSSIBLE AS WELL. MIN TEMPS NEAR 70 ALONG THE COAST.

MONDAY/TUESDAY...VERY HOT CONDS TO CONTINUE WITH RIDGE STILL
OVERHEAD AND MAX TEMPS IN THE MID/UPPER 90S OVER INLAND AREAS. STILL
COOLER ALONG THE BEACHES TOPPING OUT NEAR 90 BEFORE SBRZ DEVELOPMENT.
RAIN CHANCES TO REMAIN AT 10% OR LESS ALONG THE SBRZ EACH DAY AS IT
MOVES INLAND.

WEDNESDAY...RIDGE SLIDES EAST JUST EVER SO SLIGHTLY INTO THE WRN
ATLC AND EXPECT JUST A SLIGHT COOL DOWN INTO THE LOWER/MID 90S OVER
INLAND AREAS. ATLC COAST SBRZ WILL PENETRATE JUST A BIT FURTHER
INLAND ALMOST TO THE I-75 CORRIDOR AND A BIT QUICKER AS WELL TO HELP
KEEP MAX TEMPS JUST A TAD COOLER. A ROGUE SHOWER/TSTM STILL POSSIBLE
BUT OVERALL COVERAGE STILL EXPECTED AT 10% OR LESS.

.LONG TERM...THURSDAY THROUGH SUNDAY...

THURSDAY...MODELS STILL TRYING TO SLOWLY BREAK RIDGE DOWN AS IT
PUSHES OFF TO THE EAST...BUT MODELS MIGHT STILL BE TOO FAST IN DOING
THIS SO HAVE KEPT THURSDAY WARMER THAN GUIDANCE IN THE LOWER 90S AND
HAVE KEPT PCPN OUT OF THE FORECAST WITH THIS PACKAGE.

FRIDAY THROUGH SUNDAY...MODELS STILL TRYING TO DRAG OLD FRONTAL ZONE
AND MOISTURE INTO FORECAST AREA AS SHORTWAVE TROF WEAKENS AS IT
SETTLES INTO THE SERN U.S. AND TAKES THE PLACE OF THE RIDGE THAT HAS
BEEN HERE FOR OVER A WEEK. HAVE KEPT RAIN CHANCES AROUND 30% FOR NOW
SINCE THERE STILL IS SOME QUESTION IF THE RIDGE WILL FOLD SO EASILY.
BUT FOR NOW IT DOES APPEAR THAT DIURNAL SBRZ TSTM ACTIVITY WILL RAMP
UP OVER THE MEMORIAL DAY HOLIDAY WEEKEND...WITH AT LEAST SCATTERED
TSTMS AND A RETURN TO NEAR CLIMO TEMPS IN THE 85 TO 90 DEG RANGE.

&&

.AVIATION...PATCHY LATE NIGHT FOG POSSIBLE AGAIN OVER INLAND AREAS
TONIGHT. HAVE MVFR VSBYS AT VQQ AND GNV 08Z-13Z. OTHERWISE VFR
CONDITIONS WITH LIGHT WINDS THROUGH MONDAY.

&&

.MARINE...WITH SURFACE HIGH OVER THE WATERS WINDS WILL BE MOSTLY
FROM THE SOUTH AT 10 TO 15 KTS WITH SEAS 2 TO 4 FEET. COLD FRONT
WILL APPROACH FROM THE WEST ON FRIDAY.

&&

.FIRE WEATHER...RH'S IN THE 25 TO 30 PERCENT RANGE AND ERC VALUES IN
THE UPPER 30S WILL CONTINUE THROUGH MONDAY. HAVE WARNING THIS
AFTERNOON FOR PARTS OF INLAND NE FL...AND A WATCH FOR MONDAY
AFTERNOON. RH'S WILL GRADUALLY INCREASE ABOVE CRITICAL VALUES THE
REMAINDER OF THE WEEK.

&&

.CLIMATE...
RECORD HIGHS FOR MAY 22ND...
JAX 99/1938
GNV 100/1938
AMG 98/1962
SSI 94/2006

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  64  98  67  97 /   0   0  10  10
SSI  71  90  71  90 /   0   0   0  10
JAX  67  96  68  95 /   0  10  10  10
SGJ  69  91  69  90 /   0   0   0  10
GNV  66  97  67  96 /  10  10  10  10
OCF  65  97  66  96 /  10  10  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 6 PM EDT THIS EVENING FOR COLUMBIA-
     GILCHRIST-HAMILTON-MARION-PUTNAM-SUWANNEE.

     FIRE WEATHER WATCH MONDAY FROM NOON TIL 6 PM EDT FOR
     HAMILTON-SUWANNEE-COLUMBIA-GILCHRIST-PUTNAM-MARION-
     BAKER-NASSAU-DUVAL -UNION-BRADFORD-CLAY-ST JOHNS-ALACHUA-

GA...NONE.
AM...NONE.
&&

HESS/ZIBURA/KEEGAN
Hazardous weather outlook, May 22, 3:39 AM EST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
439 AM EDT SUN MAY 22 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-230845-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
439 AM EDT SUN MAY 22 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NEAR RECORD HIGH TEMPERATURES IN THE MID TO UPPER 90S ARE EXPECTED
OVER INLAND AREAS TODAY. DRINK PLENTY OF FLUIDS TO REMAIN HYDRATED
WHEN PERFORMING OUTSIDE ACTIVITIES.

AN ELEVATED FIRE DANGER WILL CONTINUE TODAY OVER INLAND AREAS
DUE TO VERY DRY CONDITIONS.

A WILDFIRE CONTINUES TO BURN JUST SOUTH OF STEPHEN FOSTER STATE
PARK. SMOKE NEAR AND SOUTH OF THE FIRE THIS MORNING WILL DRIFT
BACK TO THE NORTH THIS AFTERNOON. MOTORISTS SHOULD DRIVE WITH
CAUTION IN THE VICINITY OF THE FIRE DUE TO POSSIBLE VISIBILITY
RESTRICTIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

AN ELEVATED FIRE DANGER WILL CONTINUE OVER INLAND AREAS ON MONDAY
DUE TO LOW RELATIVE HUMIDITY VALUES.

SCATTERED THUNDERSTORMS ARE EXPECTED ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Duval

When
May 22, 5:00 PM EST to 9:15 PM EST
Where
Duval forecast zone
Reported by
Newspaper

A wildfire developed near Cedar Point Road and burned about 100 acres. By evening, the fire was 90 percent contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294596.